Alert archive / South Dakota / Frost Advisories in 2018

Frost Advisory 3, NWS Sioux Falls, SD

October 5, 201811 counties in South Dakota

NWS Sioux Falls, SD issued this frost advisory at Oct 5, 2018, 1:41 PM CDT for 11 counties in South Dakota. It took effect at Oct 6, 2018, 3:00 AM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Oct 5, 2018, 1:41 PM CDT (18:41 UTC)
In effect from
Oct 6, 2018, 3:00 AM CDT
Expired
Oct 6, 2018, 9:00 AM CDT
In force
6 hr
Issued by
NWS Sioux Falls, SD

Counties Aurora County, SD, Beadle County, SD, Brule County, SD, Charles Mix County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Jerauld County, SD, Kingsbury County, SD, Miner County, SD, Sanborn County, SD

The radar

The Sioux Falls radar (KFSD), 134 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 6.7 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2018-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2018-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
482 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

444 
WWUS73 KFSD 051841
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
141 PM CDT Fri Oct 5 2018

SDZ038-039-050-052>054-057>059-063-064-061400-
/O.NEW.KFSD.FR.Y.0003.181006T0800Z-181006T1400Z/
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-
Davison-Charles Mix-Douglas-
141 PM CDT Fri Oct 5 2018

...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM CDT SATURDAY...

The National Weather Service in Sioux Falls has issued a Frost
Advisory, which is in effect from 3 AM to 9 AM CDT Saturday. 

* TEMPERATURE...Low to mid 30s.

* IMPACTS...Sensitive outdoor plants may be killed if left 
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
1 follow-up statement
230 
WWUS73 KFSD 052222
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
522 PM CDT Fri Oct 5 2018

SDZ038-039-050-052>054-057>059-063-064-061400-
/O.CON.KFSD.FR.Y.0003.181006T0800Z-181006T1400Z/
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-
Davison-Charles Mix-Douglas-
522 PM CDT Fri Oct 5 2018

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM CDT
SATURDAY...

* TEMPERATURE...Low to mid 30s.

* IMPACTS...Sensitive outdoor plants may be killed if left 
  uncovered. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this frost advisory went out at Oct 5, 12:37 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Oct 5, 12:37 PM CDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1237 PM CDT Fri Oct 5 2018

.SHORT TERM...(Today and Tonight)
Issued at 327 AM CDT Fri Oct 5 2018

Shortwave energy is moving away from the region early this morning,
pulling any lingering showers and drizzle eastward with it.  The
primary forecast concerns are focused on temperatures later today,
but then rain chances into next week.

Today: Widespread stratus will be the primary concern today, as
another stretched out mid-level shortwave moves through the region
this afternoon. Guidance continues to push a surface trough
through the CWA this afternoon, but show considerable
uncertainties on the potential for stratus to advect northeast
ahead of this boundary. While there will be some general boundary
layer thermal advection, we're going to need to thin out the
stratus in order to achieve highs in the 60s over the southeastern
CWA. Further northwest, anticipating areas near Huron to remain
stuck in cloud cover on the cool side of the boundary today. The
other thing to watch for today is a period of gusty winds through
the MO River Valley late this afternoon and evening behind the
passing front. HRRR/RAP support gusts up to 25 knots.

This evening: The aforementioned shortwave moves east this evening,
producing scattered showers on the frontal boundary in NW and NC
Iowa, but also a few elevated showers or sprinkles in the Missouri
and James River valley areas this evening.

Overnight: The advection of cooler and drier air continues through
the nighttime hours as stratus slowly moves east. Where clouds
clear, temperatures may fall to the freezing mark.

.LONG TERM...(Saturday through Thursday)
Issued at 327 AM CDT Fri Oct 5 2018

Saturday: A very cool start to the weekend is expected.  A light to
occasionally breezy northerly wind persists with temperatures only
in the middle to upper 40s.

Sunday: The midlevel pattern begins to amplify once again as
troughing digs into the southwestern United States on Sunday.
Deepening southwesterly flow in the Central US will favor increasing
cloud cover and the rapid advection of stratus and low clouds into
the area.  It's possible to even see a bit of drizzle by Sunday
afternoon as warmer air aloft overspread the cool dome of air being
reinforced by easterly boundary layer flow. The only concern in
this period would a potential slow down in precipitation should
the upper trough dig a bit deeper and/or western Atlantic ridging
be slightly less amplified.

Sunday Night-Wednesday:  Get ready for rain. A highly unsettled
period of weather is now expected for the majority of the first half
of next week. Widespread showers, drizzle and even scattered
embedded thunderstorms will begin to move northward Sunday night.
This rain will persist into Monday with more focus along a
developing surface front Monday afternoon across eastern
Nebraska, northwest Iowa and Southeastern Minnesota. This soln
falls more in line with the CMC and ECMWF solutions which features
a more concentrated upper low south of the Four Corners region,
and less meridional flow than the GFS.

The majority of models all suggest that the SW upper energy begins
to move east on Tuesday, allowing the northward advance of the mid-
level boundary and surface boundary during the daytime hours.  This
will allow the advection of more significant elevated instability
northward and have increased thunder wording through the period.
Widespread rains will persist through Tuesday night as a surface low
tracks northward through the Tri-State area.

Thursday-Friday: Very cool Canadian air will drain into the Central
US on Thursday, with highs again in the 40s. The upper pattern
remains very active to finish out the week, with both the GFS and EC
bringing another upper trough and possibly remnant of Hurricane
Sergio into the Central US. At this point though, there should be
minimal confidence an ANY solution towards the end of the
forecast given the wild variations of solutions that continue to
appear within this synoptic pattern.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1234 PM CDT Fri Oct 5 2018

Low clouds cloud decks will continue over much of the region this
afternoon. By the evening hours, a weak cold front will shift winds
to northwesterly, with cloud decks lifting slightly. Gusts in the
15 to 20 kt range are likely as the front passes. Isolated light
rain is possible with the front, but most will stay dry. Clouds
clear somewhat on Saturday, but still expected to see scattered
cloud coverage.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...Dux
LONG TERM...Dux
AVIATION...VandenBoogart
Hazardous weather outlook, Oct 5, 4:03 AM CDT, 9 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
403 AM CDT Fri Oct 5 2018

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-060915-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
403 AM CDT Fri Oct 5 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Widespread rains will return to the region late Sunday and
continue into Wednesday. Scattered thunderstorms will also be
possible, however severe storms are not expected.

Rainfall amounts during the first half of next week may lead to
renewed river and stream flooding in more sensitive river basins.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Frost Advisories in South Dakota, 2018Every frost advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.